Acetaminophen: Dosage, Side Effects & Overdose
Acetaminophen: Dosage, Side Effects & Overdose.
Acetaminophen is both an over-the-counter and a prescription medication. Both forms of the medication are used to treat mild to moderate pain and to reduce fever, headaches, muscle aches, backaches, sore throats and other cold symptoms, menstrual cramps, toothaches and reactions to shots. It is also sometimes used to help ease the pain of osteoarthritis.
Acetaminophen is the name used in the United States and Japan; internationally, the drug is known as paracetamol. It is sold under dozens of brand names, including Tylenol, Panadol and Mapap.
Acetaminophen belongs to drug classes analgesics (pain relievers) and antipyretics (fever reducers). However, unlike nonsteroidal anti-inflammatory drugs (NSAIDs), such as aspirin and ibuprofen, acetaminophen does not reduce inflammation, according to Harvard Medical School. But while NSAIDs can irritate the stomach and intestinal lining, acetaminophen does not.
- I am sure you are transform by the information you get through me, I am also sure you can be part of our daily updates. why not leave your email behind let me keep you informed with information, jobs and inspire you always.
Acetaminophen is available as a tablet, chewable tablet, capsule, liquid, drops (no longer produced in the United States), extended-release tablet, orally disintegrating tablet and rectal suppository. Oral forms can be taken with or without food. It is important not to crush or chew extended-release tablets, as this can increase the risk of side effects since the medicine will be released all at once.
Acetaminophen will is likely most effective if taken when the first signs of pain occur, according to the National Institutes of Health (NIH).
Age limit: Do not use acetaminophen under 12 weeks of age unless directed by your pediatrician because fever during the first 12 weeks of life should be documented in a medical setting. If a fever is present, your baby needs a complete evaluation.
Measuring the dosage (in metric units): Dosing syringes are more accurate than household utensils. Use the syringe or device that comes with the medication. If one does not come with the medication, ask the pharmacist for a medicine syringe. Household spoons are not reliable.
Acetaminophen may be included in other medications for coughs or colds. It is important to check the labels carefully if using two or more products at the same time, as taking multiple medications containing the same active ingredient(s) could cause an overdose.
Acetaminophen Side Effects
According to the NIH, the following are serious side effects of acetaminophen. If experienced, call a doctor immediately and stop taking the drug:
- Red, peeling or blistering skin
- Swelling of the face, throat, tongue, lips, eyes, hands, feet, ankles, or lower legs
- Difficulty breathing or swallowing.
According to the NIH, “acetaminophen overdose is one of the most common poisonings worldwide.” Although it is usually quite safe in small doses, it can be dangerous or even deadly if taken in large quantities. The NIH lists the following as symptoms of acetaminophen overdose:
- Loss of appetite
- Extreme tiredness
- Unusual bleeding or bruising
- Pain in the upper right part of the stomach
- Yellowing of the skin or eyes
In August 2013, the FDA issued a safety announcement about three rare, but potentially lethal, skin disorders that are associated with acetaminophen. The disorders are Stevens-Johnson syndrome, toxic epidermal necrolysis, and acute generalized exanthematous pustulosis. Any patient who has a skin reaction, including a rash or a blister, while taking acetaminophen should immediately stop taking the drug and seek emergency medical attention.
In response to this warning, concentrated forms and drops of acetaminophen for children are no longer being produced in the United States.
Liver Acetaminophen Effects
In the United States, acetaminophen is the most common cause of acute hepatic failure and the second most common cause of liver failure requiring a transplant. On January of 2014, the FDA issued a statement “recommending health care professionals discontinue prescribing and dispensing prescription combination drug products that contain more than 325 milligrams of acetaminophen per tablet, capsule or other dosage unit.” Though the risk of liver damage from overdose of acetaminophen has long-been known, this most recent recommendation is targeted at reducing the number of people who overdose by unknowingly taking too many medications that contain acetaminophen.
Hydrocodone may be habit-forming. Combined with acetaminophen, it may impair thinking or reactions. It may be best not to drive or do anything that requires alertness while taking this medicine.
Acetaminophen Consumption During Pregnancy
Acetaminophen may affect fetal development during pregnancy, research shows. For instance, a 2016 study in the journal JAMA Pediatrics found that women who took acetaminophen during pregnancy were more likely to have children who later developed behavioral problems. The study included surveys from nearly 8,000 women living in the United Kingdom, and followed up with the women once their children turned 7 years old.
According to a 2014 JAMA Pediatrics study, women who took acetaminophen during pregnancy had a higher risk of having children with attention-deficit/hyperactivity disorder (ADHD). This Danish study included 65,000 women who gave birth between 1996 and 2002. Likewise, a 2011 review found a link between a woman’s acetaminophen use during pregnancy and children’s risk for asthma, and another 2014 study found that children whose mothers used acetaminophen for more than 28 days during pregnancy had poorer motor development and communication compared with their siblings.
Also check:Nightmares During Pregnancy Second Trimester